Mississippi, 2014

Flash Flood and Damaging Wind in Mississippi, August 17 to 19, 2014

August 17 to 19, 2014 · NWS JAN · 3 events in 2 counties and zones

A weak front combined with an upper level disturbance which triggered some rain and storms. A few isolated strong storms occurred during this time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A weak front combined with an upper level disturbance which triggered some rain and storms. A few isolated strong storms occurred during this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 17, 9:15 AM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 17, 9:15 AM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1015 AM CDT SUN AUG 17 2014

.UPDATE...MINOR ADJUSTMENTS TO POPS AND TEMPS THROUGH TONIGHT.
PREVIOUS FORECAST FOR THE SHORT TERM PERIOD MOSTLY ON TRACK. /BB/

&&

.DISCUSSION...SOUTHERN EXTENT OF INTENSE AND COMPACT UPPER LEVEL
SHORT WAVE IS CLIPPING OUR FAR NORTHERN ZONES THIS
MORNING...PROMPTING ENOUGH LIFT AND MOISTURE ADVECTION TO FUEL A
SOLID BAND OF THUNDERSTORMS STRETCHING FROM THE ARKLAMISS DELTA
NORTHEAST THROUGH PORTIONS OF THE MIDSOUTH AND TN VALLEY. THIS
SLOW-MOVING CONVECTION POSES SOME HEAVY RAIN THREAT...BUT THE BULK
OF THE ACTIVITY SHOULD REMAIN NORTH OF THE CONFINES OF THE CWA.
HOWEVER...EXPECT OUTFLOW RELATED TO THIS ACTIVITY TO SNEAK MORE
FIRMLY INTO NORTHERN ZONES AS THE DAY PROGRESSES AND HELP TO FUEL
ISOLATED TO SCATTERED ACTIVITY INTO THE AFTERNOON HOURS. FURTHER
SOUTH...AMPLE DEEP MOISTURE ADVECTION THROUGH THE PINE BELT COULD
GET SOME ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS GOING EARLY
NEAR HBG. OTHERWISE...ANTICIPATE A MAJORITY OF THE SCATTERED SHOWERS
AND STORMS IN THE SOUTH TO WAIT UNTIL THE AFTERNOON TO FIRE UP. THAT
LEAVES THE PREVIOUS ASSESSMENT OF ONLY ISOLATED ACTIVITY AFFECTING
CENTRAL ZONES IN THE AFTERNOON HOURS LOOKING VERY MUCH ON TRACK.
HIGH TEMPERATURES SHOULD MOSTLY PEAK IN THE LOWER 90S ALTHOUGH THE
INCREASE IN HUMIDITY TODAY WILL OCCASIONALLY CAUSE HEAT INDEX VALUES
TO TOP OUT AROUND THE CENTURY MARK.

FINALLY...MORNING REGIONAL SOUNDING ANALYSIS REVEALS ONLY A VERY
MARGINAL RISK FOR MICROBURSTS OR LOCALIZED SEVERE ACTIVITY FROM
TODAYS CONVECTION...WHICH IS NOT WORTH AN INCLUSION IN THE HWO. /BB/

&&

.PREV DISCUSSION... /ISSUED 403 AM CDT SUN AUG 17 2014/

SHORT TERM...TODAY THROUGH MONDAY NIGHT...LOW LEVEL MOISTURE HAS
RETURNED ACROSS THE CWA THIS MORNING AS 07Z SURFACE ANALYSIS IS
SHOWING LOWER 70S DEWPOINTS OVERSPREADING THE AREA. A FEW
THUNDERSTORMS WERE SEEN YESTERDAY AFTERNOON ACROSS THE FAR SOUTH AS
SOMEWHAT OF A SEA BREEZE MANAGED TO WORK ITS WAY NORTH.

GFS/ECMWF ARE STILL IN AGREEMENT THAT A MID LEVEL SHORTWAVE AND ITS
ATTENDANT WEAK COLD FRONT WILL MOVE SSE OUT OF THE MID MS VALLEY
TOWARD THE CWA TODAY. WHILE THE SURFACE BOUNDARY LOOKS TO STAY TO
THE NORTH OF THE AREA...INCREASING COLD AIR ALOFT OVER THE TOP OF
GOOD LOW LEVEL MOISTURE TRANSPORT SHOULD RESULT IN SCATTERED SHOWERS
AND THUNDERSTORMS PRIMARILY OVER THE NORTHERN PORTIONS TODAY AND
OVER THE NORTHERN HALF MONDAY.

MEANWHILE...SURFACE HIGH PRESSURE WILL CONTINUE BUILDING OVER THE NE
GULF OF MEXICO. ANTICYCLONIC FLOW AROUND THIS HIGH WILL BRING A GOOD
ONSHORE FLOW OVER THE LA/MS COASTAL AREAS PROMOTING SEA BREEZE
ACTIVITY OVER THE NEXT COUPLE OF DAYS.

WITH THE SENSIBLE WEATHER TODAY OCCURRING AT OPPOSITE ENDS OF THE
CWA...CENTRAL SECTIONS WILL LOOK TO ONLY RECEIVE ANY CONVECTION THAT
DEVELOPS FROM HEATING OR THAT CAN PROPAGATE IN FROM THE NORTH OR
SOUTH. THIS IS WHERE POPS WILL BE THE LEAST.

MEAGER LAPSE RATES AND VERTICAL TOTALS IN THE LOW/MID 20S SHOULD
KEEP ANY CONVECTION FROM GETTING TOO INTENSE./26/

LONG TERM...TUESDAY THROUGH SUNDAY...DEEP LAYER RIDGING WILL BUILD
ACROSS THE REGION FOR THE MIDDLE PART OF THE WEEK INTO THE WEEKEND.
THE SINKING AIR ASSOCIATED WITH THE RIDGING WILL LIMIT THUNDERSTORM
CHANCES EACH AFTERNOON AND PROHIBIT ANY STORMS AT NIGHT.

THIS PATTERN WILL ALSO LEAD TO A PROLONGED PERIOD OF HEAT WITH HIGHS
EACH DAY IN THE MIDDLE 90S AND PEAK HEAT INDICES FROM 100 TO 105
DEGREES. THIS PERIOD LOOKS TO BE THE LONGEST STRETCH OF MID 90S
HIGHS SO FAR THIS SUMMER. /SW/

&&

.AVIATION...LOW STRATUS HAS BEEN SLOW TO MIX OUT THIS MORNING...BUT
EXPECT VFR CONDITIONS TO DEVELOP AT MOST SITES THIS AFTERNOON WITH
CU FIELDS RISING TO ~5000 FT WITH CONTINUED HEATING. GIVEN LITTLE
CHANGE IN THE PATTERN...WILL FOLLOW PERSISTENCE FOR EARLY MONDAY
MORNING AND FORECAST IFR STRATUS DEVELOPMENT. THE BEST CHANCE FOR
TSRA SHOULD BE AT HBG THIS AFTN INTO THE EARLY EVENING. THERE IS A
CHANCE THAT SHRA/TSRA WILL BEGIN TO AFFECT GLH/GWO TOWARD DAYBREAK
MONDAY AS AN UPPER LEVEL TROUGH MOVES ACROSS. OVERALL...MONDAY WILL
BE A MORE ACTIVE DAY AND EXPECT GOOD POTENTIAL FOR SHRA/TSRA AT ALL
SITES BY AFTN. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       93  73  91  74 /  19  20  40  18
MERIDIAN      93  72  92  72 /  19  16  41  22
VICKSBURG     92  74  92  73 /  18  28  34  15
HATTIESBURG   94  74  93  75 /  34  16  44  20
NATCHEZ       93  75  92  75 /  29  17  37  17
GREENVILLE    92  74  90  73 /  25  43  38  14
GREENWOOD     92  74  90  73 /  29  38  46  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BB/EC/26/SW
Hazardous weather outlook, Aug 17, 1:42 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
242 PM CDT SUN AUG 17 2014

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>052-181945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-
HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-
LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-
242 PM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...AND NORTH
CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

FLOODING
RISK...LIMITED
TIMING...MONDAY

A SLOW-MOVING UPPER LEVEL DISTURBANCE WILL BRING THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL MONDAY INTO MONDAY EVENING. THERE WILL BE A
LIMITED THREAT FOR FLASH FLOODING.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

A LIMITED THREAT FOR HEAVY RAINFALL AND FLASH FLOODING WILL CONTINUE
INTO EARLY MONDAY EVENING.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

LAZ023>026-MSZ053>066-072>074-181945-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
242 PM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...AND
SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

EC

&&

...HAZARD LEGEND...

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
HIGH...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR FLOODING ISSUES...

LOWER MISSISSIPPI RIVER RFC HOME PAGE...
   WWW.SRH.NOAA.GOV/LMRFC/
WPC DAY 1 THROUGH 7 QPF...
WWW.HPC.NCEP.NOAA.GOV/QPF/QPF2.SHTML
WPC QPF DISCUSSION...
WWW.HPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFHSD.HTML
NWS JAN OBSERVED PRECIPITATION IMAGES...
WWW.SRH.NOAA.GOV/JAN/?N=PRECIPMAPS

 PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Aug 17, 9:58 AM CST, 4 hours 37 minutes before
MSZ018-171620-
BOLIVAR MS-
1058 AM CDT SUN AUG 17 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1058 AM CDT SUN AUG 17 2014

...THUNDERSTORMS WITH ADDITIONAL HEAVY RAINFALL FOR NORTHERN BOLIVAR
COUNTY...

SHOWERS AND THUNDERSTORMS WITH ADDITIONAL HEAVY RAIN WILL MOVE EAST
ACROSS NORTHERN BOLIVAR COUNTY IN THE NEXT HOUR. ONE TO TWO INCHES
OF RAIN HAS FALLEN AND ADDITIONAL PERIODS OF HEAVY RAIN WILL CAUSE
MINOR FLOODING OF LOW-LYING AREAS. MOTORISTS SHOULD BE ALERT FOR
PONDING OF WATER ON ROADS...ESPECIALLY IF TRAVELING IN THE DEESON TO
ALLIGATOR AREA.

LAT...LON 3412 9065 3403 9065 3402 9090 3406 9089
      3409 9088 3409 9091 3412 9091 3413 9066
TIME...MOT...LOC 1551Z 259DEG 17KT 3410 9078

EEC
Special weather statement, Aug 17, 1:34 PM CST, 1 hour 1 minute before
LAZ024-026-MSZ060-172015-
ADAMS MS-CONCORDIA LA-CATAHOULA LA-
234 PM CDT SUN AUG 17 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
234 PM CDT SUN AUG 17 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER NEW ERA AT 230 PM CDT...MOVING
EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM. PERIODS OF HEAVY RAIN MAY REDUCE
VISIBILITIES AND CAUSE PONDING OF WATER ON ROADWAYS.

PEOPLE IN WEST CENTRAL ADAMS COUNTY...AND SOUTH CENTRAL CATAHOULA AND
CENTRAL CONCORDIA PARISHES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3145 9196 3159 9149 3138 9142 3128 9188
      3129 9190
TIME...MOT...LOC 1930Z 253DEG 26KT 3139 9182
Special weather statement, Aug 17, 1:47 PM CST, 48 minutes before
MSZ072-073-172030-
MARION MS-LAMAR MS-
247 PM CDT SUN AUG 17 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
247 PM CDT SUN AUG 17 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTHEAST OF PICKWICK AT 246
PM CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM. PERIODS OF HEAVY RAIN COULD REDUCE
VISIBILITIES AND CAUSE PONDING OF WATER ON ROADWAYS.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN CENTRAL LAMAR AND CENTRAL MARION COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3126 8991 3138 8945 3135 8945 3134 8942
      3114 8937 3109 8987
TIME...MOT...LOC 1946Z 259DEG 18KT 3120 8978
Special weather statement, Aug 17, 2:19 PM CST, 16 minutes before
MSZ056-057-172105-
SMITH MS-JASPER MS-
319 PM CDT SUN AUG 17 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT SUN AUG 17 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTHWEST OF TAYLORSVILLE AT
319 PM CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM. PERIODS OF HEAVY RAIN MAY REDUCE
VISIBILITIES AND CAUSE PONDING OF WATER ON ROADWAYS.

PEOPLE IN SOUTHWESTERN JASPER AND SOUTHEASTERN SMITH COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3201 8918 3182 8916 3181 8950 3192 8951
TIME...MOT...LOC 2019Z 270DEG 13KT 3187 8946

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Adams

When
August 17, 2:35 PM CST
Where
Adams County, 8 mi SE of Natchez
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.488, -91.304

A tree was down across Liberty Road.

Funnel Cloud, Newton

When
August 18, 5:05 PM CST
Where
Newton County, 3.27 mi SSW of Beulah Hubbard
Reported by
Law Enforcement
Coordinates
32.460, -89.060

Flash Flood, Newton

When
August 19, 6:02 PM CST to 7:00 PM CST
Where
Newton County, 0.58 mi E of Newton to 1.14 mi NNE of Newton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.320, -89.160

Flash flooding occurred on Highway 80 in the Newton city limits.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534992, 534993, 534994.